Missouri, 2001

Heat in Missouri, August 21 to 22, 2001

August 21 to 22, 2001 · NWS LSX · 29 events in 29 counties and zones

The last heat wave of the "summer" hit the area for 2 days. High temperature ranged from the middle 90s to 100 with the Heat Index from 105 to 110.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
14
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The last heat wave of the "summer" hit the area for 2 days. High temperature ranged from the middle 90s to 100 with the Heat Index from 105 to 110. St. Louis hit 100 degrees for the 1st time this summer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 21, 2:20 AM CST, 8 hours 40 minutes earlier.

Area forecast discussion, Aug 21, 2:20 AM CST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
320 AM CDT TUE AUG 21 2001

MAIN WEATHER INTERESTS WILL BE CHANCE OF TSRA THIS MORNING AND
WARMING TEMPS.

FIRST CONCERN DEALS WITH DEVELOPMENT OF SCT TSRA CLOSE TO MS RIVER
THIS MORNING IN STRONG WAA.  SATELLITE HAS SHOWN AREA OF MID CLOUD
DEVELOPING FROM STL DOWN TO NEAR FAM AS A RESULT.  PROFILERS SHOWING
BROAD AREA OF 25-40KT 850MB WINDS OVERIDING SFC WARM FRONT NOW OVER
SWRN MO.  RUC/MESOETA ARE PICKING UP ON THIS SHOWING SUBSTANIAL
925-850MB WAA/MOISTURE CONVERGENCE/THETA-E ADVECTION SETTING UP
ALONG THE MS RIVER BY 12Z.  FORECAST SOUNDINGS SHOWING SOME CIN AT
THESE LEVELS THAT MAY INITIALLY INHIBIT DEVELOPMENT...BUT THINK RISK
IS STILL THERE GIVEN STRENGTH OF FORCING FIELDS.  WARM FRONT WILL
PASS N AND E OF AREA BY MID AFTERNOON WITH INCREASED CAPPING...SO
WILL EMPHASIZE MORNING TIMING.

OVERALL MODELS WERE SIMILAR...BUT GENERALLY FOLLOWED ETA FOR THIS
PACKAGE AS AVN SUFFERS FROM SOME CONVECTIVE FEEBACK AND NGM QPF
LOOKS OVERDONE.  FORCING FOR ADDITIONAL THUNDERSTORMS NOT IMPRESSIVE
UNTIL WEDNESDAY NIGHT AS SFC FRONT AND NOCTURNAL FORCING STAYS N OF
AREA.  WILL LEAVE CHC POPS TONIGHT AND TOMORROW PRETTY MUCH ALONE.
WILL UP POPS WEDNESDAY NIGHT AS UVVS INCREASE UNDER RIGHT ENTRANCE
REGION OF JET AS FRONT BEGINS TO SINK SWD.

EXPECT A RETURN TO HEAT AND HUMIDITY TODAY AND TOMORROW BEHIND WARM
FRONT.  BOTH AVN/ETA SHOWING 70 DEWPOINTS POOLING ALONG WARM FRONT
BRINGING MORE HUMID AIR INTO REGION.  ETA 850MB TEMPS OVER CNTRL MO
CLIMB TO 23C BY THIS AFTN WITH 22-23C AREAWIDE TOMORROW.  SLY WINDS
TODAY BECOME SWLY BY TOMORROW WHICH IS ALWAYS LEADS TO WARMER
TEMPS.  24HR SFC TRAJECTORIES SHOWING SFC FLOW IS FROM ERN OK WHERE
GUIDANCE TEMPS WERE 6-8F TOO COOL ON MONDAY.  AS A RESULT...WILL GO
ABOVE TEMP GUIDANCE ON HIGHS FROM STL WWD TODAY AND AREAWIDE
TOMORROW.  BARRING MORE PCPN OR CLOUDS THAN EXPECTED...HEAT ADVISORY
CRITERIA MAY BE MET OVER AREA TOMORROW.

EXTENDED LINES UP WELL WITH NEW MRF AND WILL NOT CHANGE.

.STL...NONE

BRITT

In the hours before

Special weather statement, Aug 21, 5:10 AM CST, 5 hours 50 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
610 AM CDT TUE AUG 21 2001

THE SEVERE WEATHER THREAT:  NO SEVERE THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA.

FOR THE PERIOD:  TODAY OR TONIGHT.

THE WEATHER OUTLOOK:  A WARM FRONT OVER SOUTHWEST MISSOURI WILL MOVE
NORTHEAST AND PASS THROUGH EASTERN MISSOURI AND SOUTHWEST ILLINOIS
LATE THIS MORNING AND EARLY THIS AFTERNOON.  SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THE FRONT THIS MORNING.  WHILE THESE
STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS...THEY WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS.

BRITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 heat. Local standard time, as filed.

Heat, Audrain

When
August 21, 11:00 AM CST to August 22, 9:00 PM CST
Where
Audrain forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.216, -91.842 (the zone’s center; the record gives no point)

Heat, Boone

When
August 21, 11:00 AM CST to August 22, 9:00 PM CST
Where
Boone forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.991, -92.310 (the zone’s center; the record gives no point)

Heat, Callaway

When
August 21, 11:00 AM CST to August 22, 9:00 PM CST
Where
Callaway forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.836, -91.926 (the zone’s center; the record gives no point)

Heat, Cole

When
August 21, 11:00 AM CST to August 22, 9:00 PM CST
Where
Cole forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.505, -92.282 (the zone’s center; the record gives no point)

Heat, Crawford

When
August 21, 11:00 AM CST to August 22, 9:00 PM CST
Where
Crawford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.976, -91.304 (the zone’s center; the record gives no point)

Heat, Franklin

When
August 21, 11:00 AM CST to August 22, 9:00 PM CST
Where
Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Heat, Gasconade

When
August 21, 11:00 AM CST to August 22, 9:00 PM CST
Where
Gasconade forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.441, -91.508 (the zone’s center; the record gives no point)

Heat, Iron

When
August 21, 11:00 AM CST to August 22, 9:00 PM CST
Where
Iron forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.504, -90.690 (the zone’s center; the record gives no point)

Heat, Jefferson

When
August 21, 11:00 AM CST to 9:00 PM CST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.261, -90.538 (the zone’s center; the record gives no point)

Heat, Knox

When
August 21, 11:00 AM CST to 9:00 PM CST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.128, -92.148 (the zone’s center; the record gives no point)

Heat, Lewis

When
August 21, 11:00 AM CST to 9:00 PM CST
Where
Lewis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.097, -91.722 (the zone’s center; the record gives no point)

Heat, Lincoln

When
August 21, 11:00 AM CST to 9:00 PM CST
Where
Lincoln forecast zone
Injuries
4 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
39.058, -90.960 (the zone’s center; the record gives no point)

Heat, Madison

When
August 21, 11:00 AM CST to 9:00 PM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.478, -90.345 (the zone’s center; the record gives no point)

Heat, Marion

When
August 21, 11:00 AM CST to 9:00 PM CST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.806, -91.622 (the zone’s center; the record gives no point)

Heat, Moniteau

When
August 21, 11:00 AM CST to 9:00 PM CST
Where
Moniteau forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.633, -92.583 (the zone’s center; the record gives no point)

Heat, Monroe

When
August 21, 11:00 AM CST to 9:00 PM CST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.496, -92.001 (the zone’s center; the record gives no point)

Heat, Montgomery

When
August 21, 11:00 AM CST to 9:00 PM CST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.942, -91.470 (the zone’s center; the record gives no point)

Heat, Osage

When
August 21, 11:00 AM CST to 9:00 PM CST
Where
Osage forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.460, -91.862 (the zone’s center; the record gives no point)

Heat, Pike

When
August 21, 11:00 AM CST to 9:00 PM CST
Where
Pike forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.344, -91.171 (the zone’s center; the record gives no point)

Heat, Ralls

When
August 21, 11:00 AM CST to 9:00 PM CST
Where
Ralls forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.528, -91.522 (the zone’s center; the record gives no point)

Heat, Reynolds

When
August 21, 11:00 AM CST to 9:00 PM CST
Where
Reynolds forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.362, -90.969 (the zone’s center; the record gives no point)

Heat, St. Charles

When
August 21, 11:00 AM CST to 9:00 PM CST
Where
St. Charles forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

Heat, St. Louis

When
August 21, 11:00 AM CST to 9:00 PM CST
Where
St. Louis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

Heat, St. Louis (C)

When
August 21, 11:00 AM CST to 9:00 PM CST
Where
St. Louis (C) forecast zone
Injuries
10 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

Heat, St. Francois

When
August 21, 11:00 AM CST to 9:00 PM CST
Where
St. Francois forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.810, -90.472 (the zone’s center; the record gives no point)

Heat, Ste. Genevieve

When
August 21, 11:00 AM CST to 9:00 PM CST
Where
Ste. Genevieve forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.894, -90.194 (the zone’s center; the record gives no point)

Heat, Shelby

When
August 21, 11:00 AM CST to 9:00 PM CST
Where
Shelby forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.798, -92.077 (the zone’s center; the record gives no point)

Heat, Warren

When
August 21, 11:00 AM CST to 9:00 PM CST
Where
Warren forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.765, -91.161 (the zone’s center; the record gives no point)

Heat, Washington

When
August 21, 11:00 AM CST to 9:00 PM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.962, -90.877 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263035, 5263036, 5263037, 5263038, 5263039, 5263040, 5263136, 5263137, 5263138, 5263139, 5263140, 5263141, 5263142, 5263143, 5263144, 5263145, 5263146, 5263147, 5263148, 5263149, 5263150, 5263151, 5263152, 5263153, 5263154, 5263155, 5263156, 5263157, 5263158.